Texas, 2024High Wind in Texas, March 3, 2024
March 3, 2024 · NWS AMA · 1 event in 1 county or zone
Breezy west winds were present during the morning through early afternoon of the 3rd, especially across the western combined Oklahoma and Texas Panhandles into eastern portions of New Mexico and Colorado. Westerly winds were sustained around 30 to 40 mph with winds peaking between 1000CST and 1230CST and gusts generally peaked around 55mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy west winds were present during the morning through early afternoon of the 3rd, especially across the western combined Oklahoma and Texas Panhandles into eastern portions of New Mexico and Colorado. Westerly winds were sustained around 30 to 40 mph with winds peaking between 1000CST and 1230CST and gusts generally peaked around 55mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 3, 11:23 AM CST, 39 minutes earlier.
Area forecast discussion, Mar 3, 11:23 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1123 AM CST Sun Mar 3 2024
...New AVIATION...
.SHORT TERM...
(Today through Monday night)
Issued at 332 AM CST Sun Mar 3 2024
Elevated to spotty critical fire weather conditions continue in the
immediate term overnight as RH values remain generally below 25
percent outside of the greater Hereford area, where some moisture
remains in the soil courtesy of the five inches of snow that
occurred there Thursday. Winds have generally been about 15 to 25
mph out of the southwest overnight with sporadic gusts to 35 to 40
mph. As expected, these gusts have slowly become more numerous as
the night as gone on as a shortwave passes over the Rockies, leading
to a strong mid-level height gradient and an increase in 700/850mb
winds.
Today, critical fire weather conditions resume areawide soon after
sunrise. Strongest winds will likely occur soon after sunrise as the
aforementioned 700/850mb jet looks to be maximized then. A 60 mph
gust or two in the far western Panhandles, particularly around
Texline and Dalhart, cannot be ruled out if the boundary layer is
able to quickly establish itself, as 700mb winds look to be near 60
knots at that time. In any case, with lee surface troughing
continuing to our northwest, both gradient and mixing contributions
to winds look to be sufficient for critical conditions and, with RH
values largely failing to recover overnight, things will quickly
become dry enough as well. As for other weather of note, have
continued theme of previous full scale forecast update and kept
mentions of areas of blowing dust in the northeastern Panhandles due
to the large amount of bare ground there due to the Smokehouse Creek
fire.
Monday, a cold front looks to push southward during the day,
shifting winds to out of the north and then east. Temperatures
should moderate as a result with highs around 60 to the mid 70s.
Unfortunately, this looks to be a mostly dry frontal passage with RH
values still dropping into the 15 to 20 percent range. The good news
is that progged 850mb winds following the frontal passage are
generally 20 knots or less so we should see a notable step downward
in wind speeds for Monday.
Ferguson
&&
.LONG TERM ...
(Tuesday through Saturday)
Issued at 332 AM CST Sun Mar 3 2024
Zonal H500 flow across the south central CONUS should keep dry
conditions through mid week. High temperatures will be slightly
above average with values ranging from the 60s to some areas in
the lower 70s.
Latest 03/00Z model and numerical guidance still continue to show
a H500 trough moving from the Pacific Ocean over southern
California by midday Thursday. Well ahead of the trough axis,
moisture transport will move NNW with its main westward extent
into the eastern Panhandles. With some lift ahead of the main
trough axis, along with some low level moisture to work with, this
will provide the chance for showers and thunderstorms for the
eastern Panhandles. Not a high chance, but one to watch. Going
into Friday, this is when global model data begins to diverge. A
range of solutions from the main H500 trough being more
progressive with a quick exit of the region with more dry
conditions to a deepening trough over NM by Friday and as it moves
through, an increase chance for precipitation for all of the
Panhandles. Still have to iron out those details. Using current
NBM guidance, about a 20 to 30 percent chance of some
precipitation for all of the Panhandles on Friday before
conditions dry out for the coming weekend. High temperatures
Thursday will start above average before a cold front moves south
of the Panhandles dropping highs to below average for Friday and
Saturday.
Meccariello
&&
.AVIATION...
(18Z TAFS)
Issued at 1117 AM CST Sun Mar 3 2024
VFR conditions are expected at all terminals today. There will be
some blowing dust especially downwind of the recent fires which
can lead to lower visibilities. The winds will be gusty and mainly
from the W to SW through today with a shift to the SSW later in
the afternoon. Robust gusts currently ongoing across the
panhandles is expected to weaken going to the late afternoon and
evening. Speed wind shear has been observed at the airfields with
the ongoing winds. A passage of a cold front Monday morning will
see the winds shift westerly before passage and northerly post
cold front.
&&
.FIRE WEATHER...
Issued at 332 AM CST Sun Mar 3 2024
Spotty critical conditions have continued overnight due to winds of
15 to 25 mph with RH values around 25 percent. As sunrise
approaches, winds will increase courtesy of a 55/40kt 700/850mb jet,
with speeds of 20 to 35 mph and gusts to 55 mph out of the southwest
during the morning hours. Downslope component to these winds and
efficient mixing will cause RH values to drop to around 10 percent
as well. Winds will actually decrease a bit for the afternoon to 20
to 30 mph with gusts to 45 mph. Thus, expect widespread critical
conditions soon after sunrise. Winds and thus critical conditions
are favored to decrease a bit sooner after sunset than previously
thought, so have elected to shorten the end time of the Red Flag
Warning to 9 PM accordingly.
Monday, winds look to remain below 15 mph as a weak cold front
arrives during the daytime hours. Thus, neither elevated nor
critical conditions are expected. Main point of interest - and
uncertainty - is the timing of this front, as this will cause
winds to turn clockwise to out of the north initially and then
finally out of the east by sunset. At this time, the turn to
northerly winds looks to occur during the morning hours with some
of the quicker models having this occur across much of the area
soon after sunrise while other suggests it will take until around
noon for the southern Texas Panhandle to see their initial wind
shift. Will watch this closely over the next 24-36 hours.
Ferguson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 44 70 36 65 / 0 0 0 0
Beaver OK 38 65 32 63 / 0 0 0 0
Boise City OK 34 59 28 58 / 0 0 0 0
Borger TX 43 70 36 66 / 0 0 0 0
Boys Ranch TX 41 69 34 66 / 0 0 0 0
Canyon TX 43 71 37 67 / 0 0 0 0
Clarendon TX 47 73 40 67 / 0 0 0 0
Dalhart TX 36 63 29 61 / 0 0 0 0
Guymon OK 36 63 31 61 / 0 0 0 0
Hereford TX 42 72 36 68 / 0 0 0 0
Lipscomb TX 42 66 35 63 / 0 0 0 0
Pampa TX 45 68 36 64 / 0 0 0 0
Shamrock TX 47 73 40 67 / 0 0 0 0
Wellington TX 46 75 41 68 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CST this evening for TXZ001>020-317.
OK...Red Flag Warning until 9 PM CST this evening for OKZ001>003.
&&
SHORT TERM...77
LONG TERM....29
AVIATION...98
Hazardous weather outlook, Mar 3, 3:45 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
345 AM CST Sun Mar 3 2024
OKZ001>003-TXZ001>020-317-032200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
345 AM CST Sun Mar 3 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions continue across all of the area
on through this evening. A Red Flag Warning is in effect for all
of the Oklahoma and Texas Panhandles.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No widespread hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions today.
High Wind, Dallam
- When
- March 3, 12:02 PM CST
- Where
- Dallam forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The mesonet station located two miles north of Texline measured a 59mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, March 3, 20241 death · 1 event
- Wildfire in Minnesota, March 3, 20243 injured · 1 event
- Strong Wind in Illinois, March 3, 2024$20,000 · 2 events
- Flooding and Hail in Florida, March 3, 2024$7,000 · 1.5 in hail · 10 events
- High Wind in South Dakota, March 3, 202451 kt wind · 4 events
- Heavy Snow in Washington, March 3 to 4, 20243 events
- High Wind in Texas, March 3, 202470 kt wind · 2 events
- Heavy Snow in Nevada, March 3 to 4, 20241 event
- High Wind in Illinois, March 3, 202450 kt wind · 1 event
- Funnel Cloud in Florida, March 3, 20241 event
- Winter Weather in Wyoming, March 3, 20241 event
- Hail in Wisconsin, March 3, 20241 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166024.